Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 15, 2022, 3:52 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2022, 3:52 PM MDT (21:52 UTC)
- Expired
- Jul 15, 2022, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:59 PM MDT | FLASH FLOOD | 2 E Glen Haven, CO | CR 43 IMPASSABLE AT MILLER FORK DUE TO WATER ON ROAD. |
| Jul 15, 5:00 PM MDT | FLASH FLOOD | 6 Ssw Stove Prairie, CO | TRAILERS SWEPT INTO CREEK ON SHEEP CREEK NEAR CALCITE COURT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WGUS55 KBOU 152152
FFWBOU
COC069-160100-
/O.NEW.KBOU.FF.W.0020.220715T2152Z-220716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
352 PM MDT Fri Jul 15 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 700 PM MDT.
* At 352 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain west of Glen Haven moving into the Miller Fork
drainage. Rainfall amounts of 0.5 to 1 inch are possible in the
warned area in the next 30 to 60 minutes. Flash flooding is
expected to begin shortly, with the main threat in the Miller Fork
drainage and the Retreat subdivision near Glen Haven.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County
This includes the following additional locations...
Crystal Mountain, The Retreat and Storm Mountain.
This includes the following streams and drainages...
Pennock Creek, Sheep Creek, Grouse Creek, Eld Creek, Black Creek,
North Fork Big Thompson River, Cedar Creek, Buckhorn Creek, Miller
Fork and North Fork Fish Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4054 10551 4057 10545 4053 10534 4046 10537
4043 10539 4046 10543 4047 10553
FLASH FLOOD...RADAR INDICATED
$$
Gimmestad1 follow-up statement
781
WGUS75 KBOU 152313
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
513 PM MDT Fri Jul 15 2022
COC069-160100-
/O.CON.KBOU.FF.W.0020.000000T0000Z-220716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
513 PM MDT Fri Jul 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR CENTRAL LARIMER COUNTY...
At 513 PM MDT, emergency management reported flash flooding in the
Miller Fork and Crystal Mountain areas east and northeast of Glen
Haven. County Road 43 was impassable east of Glen Haven. Between 0.5
and 2 inches of rain fell in this area in less than an hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Larimer County
This includes the following additional locations...
Crystal Mountain, The Retreat and Storm Mountain.
This includes the following streams and drainages...
Pennock Creek, Sheep Creek, Grouse Creek, Eld Creek, Black Creek,
North Fork Big Thompson River, Cedar Creek, Buckhorn Creek, Miller
Fork and North Fork Fish Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4054 10551 4057 10545 4053 10534 4046 10537
4043 10539 4046 10543 4047 10553
FLASH FLOOD...OBSERVED
$$
GimmestadWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:04 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 15, 3:04 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 304 PM MDT Fri Jul 15 2022 .SHORT TERM...(This afternoon through Saturday) Issued at 300 PM MDT Fri Jul 15 2022 Scattered showers and thunderstorms continue to develop over the mountains moving northeastward into the foothills. Expect this activity to continue, eventually spreading onto the plains late afternoon/early evening. There is potential for another round of showers and weak storms over the north and middle parks overnight; however, there isn't strong agreement among HREF members on the coverage and timing. A front moves through overnight with synoptic descent working in behind it. Ridge stays aloft tomorrow with the previous shortwave trough exiting to the east. Subsident flow in place will effectively lower PW values throughout the day. The main challenge will be cloud cover tomorrow morning and how quickly it will clear into the afternoon. Slower clearing may hinder highs and limit overall instability. Given a sufficient window of clearing, can expect scattered showers and a few thunderstorms tomorrow afternoon; however, lower in coverage than yesterday. The high terrain and areas south of I-70 will be favorable given better instability. Temperatures will overall be "cooler" with slightly cooler temperatures aloft post- front and light northerly winds. Highs may still reach the low 90s for much of the lower elevations given optimal clearing. .LONG TERM...(Saturday night through Thursday) Issued at 230 PM MDT Fri Jul 15 2022 ...HOT WEATHER CONTINUES...BUT ON THE EDGE OF MONSOONAL MOISTURE FOR A LITTLE RELIEF SOME DAYS NEXT WEEK... For Saturday night, the scattered storms that are able to develop during the daylight hours Saturday will continue to shift to the southeast and gradually come to an end in the evening hours. Most of those in the evening should be confined to the Palmer Divide/ Park County and points southward as dry air and subsidence continue to build in from the north. Sunday will be hotter again as the ridge centered near the Four Corners amplifies and the entire column warms. We'll also be drier with little if any storm coverage for our forecast area, perhaps just isolated late day activity in the mountains with little if any CAPE to be found. Given the drying and warming, look for high temperatures to rebound into the upper 90s across the plains and I-25 Corridor, with 70s and 80s mountains, and a few lower 90s in the lower foothills. Monday is still on track to be the hottest day of the upcoming week. A fast moving shortwave tracking across the Northern Rockies will flatten the ridge slightly, resulting in more of a zonal flow aiding downslope component. 700 mb temperatures will warm to 20-21C, and combined with the downslope and lee troughing we'll likely hit 100+ across all of the plains and I-25 Urban Corridor. Agree with the previous forecaster and existing forecasts that these types of events usually end up on the hotter end of guidance, so 102-103 would be possible for Denver. That said, a limiting factor by late in the day is that a mid level moisture plume is picked up and stretched across the forecast area, which will likely bring in some afternoon high based cloudiness and convection. Whatever the case, record heat is likely, which would likely lead to the issuance of a Heat Advisory for Monday. With the strength of the Northern Rockies/Northern Plains short wave, a cold front will be able to push into northeast Colorado by Tuesday. Depending on the timing, it could still be quite hot but at least some cooling should occur Tuesday into Wednesday. However, we still expect high temperatures into the 90s across the plains, and a continuation of above normal temperatures. We'll also likely be on the edge of the monsoonal moisture plume, with better coverage of showers and storms in the mountains and points to our south, while the northern border area/northeast plains will likely stay drier. This weather pattern/similar daily scenarios should stay in place through at least Thursday, and then toward Friday or next weekend there are ensemble signs that a better monsoonal moisture plume may arrive. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1201 PM MDT Fri Jul 15 2022 VFR conditions expected for the TAF period. BKN high cloud decks develop this afternoon as moisture increases over the region. Showers and thunderstorms are possible this afternoon, likely in the 22-02Z timeframe. Heavy rain and variable wind gusts up to 40 kts are possible from any stronger storms . Winds return to light drainage after 06Z. Saturday will be drier with upper level clouds persisting. Light northerly component winds for the afternoon. There is chance for a shower or thunderstorm in the afternoon; however, chances are sufficiently lower than yesterday. && .HYDROLOGY... Issued at 300 PM MDT Fri Jul 15 2022 A moist airmass will lead to widespread coverage of storms today. Storms form early this afternoon over the higher terrain. Due to slow storm movement and heavy rainfall, an inch of rain will be possible in less than 30 minutes with the stronger storms. This will result in an elevated risk of flash flooding and debris flows over the burn areas. Locally heavy rain and minor flooding threat will even be possible on the eastern plains due to the slow movement and storms taking advantage of an increasing southeasterly low level jet. That would give some organization and threat of up to 2 inches or more of rain from isolated stronger/training storm this evening. There will be a limited/low threat of flash flooding over the burn areas Saturday. There is a chance for scattered showers and thunderstorms in the afternoon; however, lower precipitable water values and marginal instability will keep coverage less than Friday. Dry conditions should prevail Sunday with no flash flood threat. There may be a limited threat of storms starting again Monday, but it does not appear that any significant threat will develop through at least next Thursday given limited amounts of atmospheric moisture and instability. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ030-032>035. && SHORT TERM...Mensch LONG TERM...Barjenbruch AVIATION...Mensch HYDROLOGY...Mensch/Barjenbruch
Hazardous weather outlook, Jul 15, 11:03 AM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Fri Jul 15 2022 COZ030>051-161715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Fri Jul 15 2022 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM THIS EVENING FOR THE EAST TROUBLESOME, CAMERON PEAK, WILLIAMS FORK, CALWOOD, AND MULLEN BURN AREAS.. This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon and evening, some of which will produce locally heavy rainfall. As a result, there is an elevated risk of flash flooding in and near the recent burn areas as well as a Flash Flood Watch for the burn areas from 11 AM to 9 PM. As storms move east onto the plains, they will remain capable of producing heavy rain and could produce localized flooding. A few stronger storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday While the entire period looks warm with above normal temperatures, Sunday and Monday will be the hottest days with highs near or above 100 degrees across the plains. The heat risk on Monday will be elevated so a Heat Advisory may be needed. The burn area flash flood risk will be minimal by Sunday, but may increase a little again next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any heavy rainfall or flooding reports will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:56 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jul 15, 5:37 PM MDT | Flash Flood Warning | BOU | Larimer | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.